Arizona, 2012Flash Flood in Arizona, July 5, 2012
July 5, 2012 · NWS TWC · 1 event in 1 county or zone
Lingering moisture led to thunderstorms from Bisbee to Ajo. Some storms produced heavy rainfall, mainly in the Sierra Vista area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lingering moisture led to thunderstorms from Bisbee to Ajo. Some storms produced heavy rainfall, mainly in the Sierra Vista area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 5, 2:06 PM MST, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 5, 2:06 PM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
206 PM MST THU JUL 5 2012
.SYNOPSIS...MUCH LESS THUNDERSTORM ACTIVITY THIS AFTERNOON AND AGAIN
FRIDAY AS THE ATMOSPHERE RECOVERS AND WE SEE SOME DRYING. THEN A
CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
THIS WEEKEND INTO NEXT WEEK.
&&
.DISCUSSION...WATER VAPOR IMAGERY SHOWS THE CENTER OF CIRCULATION
ASSOCIATED WITH THE UPPER LOW THAT BROUGHT THE HEAVY RAIN AND
FLOODING TO THE AREA YESTERDAY IS NOW OVER NORTHERN UTAH. PLENTY OF
MID LEVEL DRY AIR POISED TO OUR WEST OVER MUCH OF THE EASTERN
PACIFIC WITH THIS AIR FILTERING INTO CALIFORNIA...MUCH OF ARIZONA...
BAJA AND SONORA MEXICO. THIS MORNINGS KTWC SOUNDING SHOWED A
PRECIPITABLE WATER VALUE OF 1.24 INCHES...WHICH WAS DOWN OVER THREE
TENTHS OF AN INCH FROM THE 05/00Z SOUNDING AND DOWN NEARLY A HALF
INCH FROM THE 04/12Z SOUNDING.
THE GOES DERIVED PRODUCTS IMAGERY OF THE BLENDED TOTAL WATER SHOWS
VALUES OF AROUND 1.1-1.3 INCHES OVER CENTRAL AND SOUTHERN ARIZONA
WITH VALUES BELOW 1 INCH OVER PORTIONS OF CALIFORNIA AND BAJA AND
VALUES LESS THAN A HALF INCH OVER THE EASTERN PACIFIC WATERS. NAM
MODEL SOUNDINGS SHOW PW VALUES DROPPING TO AROUND THE 1 INCH MARK BY
THIS AFTERNOON. VISIBLE SATELLITE IMAGERY SHOWS SOME CUMULUS
DEVELOPING ACROSS PORTIONS OF THE FORECAST AREA WITH SHOWER AND
THUNDERSTORM DEVELOPMENT MAINLY OVER NORTHEAST SONORA MEXICO AND
SOUTHWEST AND WEST CENTRAL NEW MEXICO. WITH THE DRY AIR FILTERING IN
FROM THE WEST EXPECT RAIN CHANCES TO BE RATHER LOW AND CONFINED
MAINLY TO THE EASTERN ZONES AND MORE SPECIFICALLY AREAS RIGHT ALONG
THE NEW MEXICO BORDER.
SHOULD SEE ANOTHER RELATIVELY DRY DAY AGAIN ON FRIDAY...ALBEIT SOME
ISOLATED TO LOW END SCATTERED CONVECTION ALONG THE NEW MEXICO BORDER
AS WELL AS NEAR THE INTERNATIONAL BORDER. BY THIS WEEKEND THE
MOISTURE SHOULD BEGIN TO RETURN AS EASTERLY FLOW DEVELOPS AS THE
HIGH RETROGRADES TOWARD THE FOUR CORNERS REGION OR GREAT BASIN AREA
DEPENDING ON MODEL OF CHOICE. AS A RESULT HIGH TEMPS SHOULD ALSO
WARMUP TO SEVERAL DEGREES ABOVE THE 100 DEGREE MARK FOR SUNDAY
THROUGH TUESDAY. THE BOTTOM LINE IS A MORE TYPICAL FORECAST WITH LOW
END CHANCE POPS FOR THE DESERTS/VALLEYS AND CHANCE TO LIKELY POPS
FOR THE HIGHER TERRAIN THROUGH THE MIDDLE TO LATTER PART OF NEXT
WEEK.
&&
.AVIATION...SCT CLOUDS AT 4-7KFT AGL THRU 06/03Z...THEN SKC-FEW
CLOUDS AT 5-8KFT AGL THRU 06/13Z. ISOLD -SHRA/-TSRA MAINLY EAST OF A
KSAD-KOLS LINE THRU 06/03Z. SURFACE WIND GENERALLY LESS THAN 10 KTS
THRU 06/14Z...EXCEPT IN THE KSAD VALLEY WHERE WLY/NWLY SURFACE WIND
OF 12-17 KTS CAN BE EXPECTED THRU 06/02Z. POTENTIAL WIND GUSTS TO
NEAR 40 KTS AND MVFR CIGS/VSBYS IN THE VICINITY OF ANY -TSRA THAT DO
DEVELOP. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...DRIER THIS AFTERNOON AND TONIGHT WITH ONLY ISOLATED
SHOWERS AND THUNDERSTORMS MAINLY EAST OF THE TUCSON AREA. THERE WILL
THEN BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
THROUGH THE UPCOMING WEEKEND AND INTO NEXT WEEK. AFTER TODAY...NEAR
SEASONAL DAYTIME TEMPERATURES ARE EXPECTED INTO NEXT WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
PUBLIC DISCUSSION...GM
AVIATION/FIRE WEATHER...GZ
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 5, 2:23 PM MST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST THU JUL 5 2012
AZZ503>507-513>515-061400-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
223 PM MST THU JUL 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED MAINLY MOUNTAIN SHOWERS OR THUNDERSTORMS MAY DEVELOP LATE
THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. A FEW OF THE
STORMS THAT DEVELOP COULD PRODUCE BRIEF PERIODS OF MODERATE
RAINFALL. GUSTY AND ERRATIC WINDS MAY OCCUR WITH A FEW OF THE
STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.
ANOTHER RELATIVELY DRY DAY ON FRIDAY WITH ONLY ISOLATED VALLEY
SHOWERS AND THUNDERSTORMS AND SCATTERED MOUNTAINS THUNDERSTORMS
DURING THE AFTERNOON AND EVENING. A RETURN TO MORE OF A TYPICAL
MONSOON FORECAST SATURDAY THROUGH THURSDAY AS MOISTURE INCREASES
FROM THE EAST. AS WITH ANY THUNDERSTORM DURING THIS TIME OF
YEAR...A FEW COULD BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...BRIEF HEAVY DOWNPOURS AND DANGEROUS LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ508>512-061400-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
223 PM MST THU JUL 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP LATE
THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. A FEW OF THE
STORMS THAT DEVELOP COULD PRODUCE BRIEF PERIODS OF MODERATE
RAINFALL. GUSTY AND ERRATIC WINDS MAY OCCUR WITH A FEW OF THE
STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.
ANOTHER RELATIVELY DRY DAY ON FRIDAY WITH ONLY ISOLATED VALLEY
SHOWERS AND THUNDERSTORMS AND SCATTERED MOUNTAINS THUNDERSTORMS
DURING THE AFTERNOON AND EVENING. A RETURN TO MORE OF A TYPICAL
MONSOON FORECAST SATURDAY THROUGH THURSDAY AS MOISTURE INCREASES
FROM THE EAST. AS WITH ANY THUNDERSTORM DURING THIS TIME OF
YEAR...A FEW COULD BE CAPABLE OF STRONG GUSTY WINDS...BRIEF HEAVY
DOWNPOURS AND DANGEROUS LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ501-502-061400-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
223 PM MST THU JUL 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.
ANOTHER RELATIVELY DRY DAY ON FRIDAY WITH ONLY ISOLATED SHOWERS
AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING. A RETURN TO
MORE OF A TYPICAL MONSOON FORECAST SATURDAY THROUGH THURSDAY AS
MOISTURE INCREASES FROM THE EAST. AS WITH ANY THUNDERSTORM DURING
THIS TIME OF YEAR...A FEW COULD BE CAPABLE OF STRONG GUSTY
WINDS...BRIEF HEAVY DOWNPOURS AND DANGEROUS LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jul 5, 3:58 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
358 PM MST THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM FLASH FLOOD 3 NNE CORONADO NATIONAL 31.39N 110.24W
07/05/2012 COCHISE AZ PUBLIC
FLASH FLOODING ONGOING IN ASH CANYON OF THE HUACHUCA
MOUNTAINS. 2 TO 3 FEET OF WATER CURRENTLY FLOWING DOWN
THE CANYON WITH HEAVY RAIN ONGOING.
&&
EVENT NUMBER TWC1200013
BROSTFlash Flood, Cochise
- When
- July 5, 4:30 PM MST to 5:30 PM MST
- Where
- Cochise County, 5.99 mi W of Palominas to 6.22 mi SE of Bledsoe
- Cause
- Heavy Rain / Burn Area
- Reported by
- Trained Spotter
- Coordinates
- 31.381, -110.222
Heavy rain fell on part of the 2011 Monument Fire burn scar area. In particular, the Ash Canyon watershed was affected which caused flooding along Prince Placer Road and Stone Ridge Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, July 5, 20122 deaths · 9 injured · $2.0 million · 60 kt wind · 37 events
- Excessive Heat and Heat in Maryland, July 5, 20123 deaths · 6 events
- Hail and Damaging Winds in Ohio, July 5, 20121 death · $1.2 million · 77 kt wind · 18 events
- Hail and Damaging Winds in Alabama, July 5, 2012$2.6 million · 1 in hail · 18 events
- Hail and Damaging Winds in Tennessee, July 5, 2012$504,000 · 2 in hail · 37 events
- Flash Flood and Damaging Winds in Kentucky, July 5, 20121 injured · $142,000 · 78 kt wind · 53 events
- Hail and Damaging Winds in North Carolina, July 5, 2012$350,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in West Virginia, July 5, 20121 injured · $354,000 · 51 kt wind · 21 events
- Damaging Winds in Michigan, July 5, 2012$133,000 · 62 kt wind · 33 events
- Damaging Wind in Iowa, July 5, 2012$605,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, July 5, 2012$97,000 · 1 in hail · 29 events
- Damaging Winds and Lightning Strike in North Carolina, July 5, 2012$63,000 · 50 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401850.